Indiana, 2003Tornado in Indiana, August 31, 2003
August 31, 2003 · NWS IND · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 31, 2:30 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN AUG 31 2003
LOW PRES CENTERED OVR ERN KS EARLY THIS AFTERNOON WITH WARM FRONT
ACROSS CENTRAL MO...SOUTH CENTRAL IL TO SWRN INDIANA. RADAR SHOWING
THE PCPN MAINLY AHEAD OF THE WARM FRONT...AND TAPERING OFF ACRS SW
IN. HOWEVER WARM SECTOR TSRA DEVELOPING ACRS KY.
MAIN FCST CHALLENGE WL BE WHEN TO END THE RAIN.
A WET PERIOD IS IN STORE OF FOR THE FA THROUGH TUESDAY. ETA/GFS
FINALLY AGREE ON BRINGING WARM FRONT UP ACROSS CENTRAL INDIANA
TONIGHT AND SETTLING IT THERE FOR MONDAY. THIS LOOKS ALREADY UNDER
WAY AS THE FRONT HAS SHOWN SIGNS OF CREEPING NWARD THIS AM. PLENTY
OF MOISTURE AVAILABLE WITH THE SYSTEM AS MIXING RATIOS LINGER NR 10
G/KG ON THE 305 ETA ISENTROPIC SFC. ISENTROPIC LIFT WL ALSO OCCUR
TONIGHT AND MONDAY ALTHOUGH THE BEST SET UP FOR THIS IS TONIGHT WITH
LESSENING EFFECTS ON MONDAY. STILL TIME SECTIONS SHOW VRY MOIST
AIRMAS AND PLENTY OF VV THROUGH MONDAY. NOT TO MENTION H5 S/W
WORKING ACRS THE AREA. FURTHERMORE...GOOD LWR LVL CONVERGENCE SHOWN
IN Q-VECTORS...THROUGH MONDAY UNTIL MONDAY NIGHT. DO NOT FEEL THERE
WILL BE MUCH IN THE WAY OF TSRA HOWEVER CANNOT RULE OUT A STRAY
STORM WITH CAPES LINGERING AROUND 1000 J/KG ON MONDAY. SIMILAR
ISOLATED WORDING SHUD WORK.
BOTH MODELS BRING AN AREA OF LOW PRES NE WARD ALONG THE FRONT AND
PUSH IT ACRS OUR FA ON MONDAY. H7 RH/VV PLOT SHOWS BULLSEYE OF VV
AND HIGH RH ACRS CENTRAL INDIANA. ONCE THIS AREA OF LOW PRES
PASSES...BY MONDAY AFTERNOON AND EVE...LOOK FOR THINGS TO BEGIN TO
DRY OUT. TIME SECTIONS AT THAT TIME SHOW MID AND UPPER LVL DRYING
WORKING IN ACRS THE AREA FROM THE NW. ALSO THE S/W IS ON IT/S WAY
OUT AT THAT TIME. WL STILL KEEP LOW CHC POPS FOR MONDAY NIGHT AND
TAPER THINGS OFF THROUGH THE NIGHT AS DRIER AIR WORKS IN. ALSO WL
TRY AND KEEP HIGHEST POPS ON MON NIGHT ACRS THE SE AND LOWER POPS NW
DUE TO THE PROXIMITY OF THE MOISTURE.
WITH LITTLE CHANGE IN H8 TEMPS THROUGH THE PD WL LEAN TOWARD
PERSISTENCE FOR TEMPS. MAV HIGHS LOOK A BIT IN REGARD TO THAT
ESPECIALLY CONSIDERING THE EXPECTED RAINFALL.
.IND...NONE.
PUMA
Hazardous weather outlook, Aug 31, 6:00 AM EST, 12 hours 27 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THOUGH SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT...THEY ARE NOT EXPECTED TO PRODUCE DAMAGING WINDS OR
DAMAGING HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ON MONDAY MAY PRODUCE DAMAGING WINDS OR DAMAGING HAIL
DURING THE AFTERNOON OR EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRT
Tornado, Daviess
- When
- August 31, 6:27 PM EST to 6:28 PM EST
- Where
- Daviess County, 2 mi E of Odon
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.833, -86.950
Brief tornado touchdown reported by law enforcement 2 miles east of Odon. Tornado was on the ground for only about a minute with a few trees the only casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Flash Flooding and Lightning Strike in North Carolina, August 31, 2003$50,000 · 4 events
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Tornado and Damaging Wind in Illinois, August 31, 2003F1 · 2 events
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378317.